, Research Paper
Interactions between dietary supplements and drugs will become a more serious
concern as supplement makers adopt better manufacturing practices. Some of these
interactions are positive to the patient?s health, while others are not. Mary Hardy,
M.D., is a member of the Integrative Medicine Department of Cedars-Sinai Medical
Center in Los Angeles. According to Dr. Hardy, ?Once these substances are properly
labeled, properly documented, and properly used by consumers, we can expect that
their most serious interactions are likely to involve pharmaceutical drugs.? Dr. Hardy
believes ?As pharmacists, you can look for the pharmacokinetic issues that will affect
the bioavailability or metabolism of the drug.? Also, pharmacodynamic interactions are
more individualized, less predictable, and more qualitative.
Herbs can counteract a drug?s therapeutic effect but, not all drug-herb
counteractions are negative. Two examples of positive drug-herb interactions are
seen with ginger and ginkgo biloba. Ginger is found to limit low-grade nausea related
to chemotherapy. Ginkgo biloba can be used to treat sexual dysfunctions that are
sometimes associated with the use of selective serotonin reuptake inhibitors (SSRIs).
Occasionally, herbs and drugs with entirely different mechanisms of action
reinforce each other. A study has shown that ginseng is known to be hypoglycemic.
Other high fiber hypoglycemic herbs can possibly reduce the absorption of
carbohydrates in the intestines. Dr. Hardy emphasizes that the blood sugar levels of
diabetic patients taking either type of herb and receiving insulin will need to be
monitored more closely.
According to studies, St. John?s Wort has been shown to decrease the
bioavailability of protease inhibitors. Protease inhibitors are the pharmaceuticals used
to treat AIDS patients. In one study, the trough level observed in sixteen healthy
patients declined 82% ? a level deep enough to allow for the emergence of resistant
viruses in patients with active AIDS. Dr. Hart emphasizes, ?This is a clinically
significant interaction, especially because St.John?s Wort has been shown in vitro to
be highly active against HIV. HIV patients are very likely to take it and to use high
An article printed in the August 2000 issue of Pharmacy Practice News reports
that some herbs can change the level of drug absorption, either by increasing binding
or by precipitating the drug in the gut. For example, hydrocoilldal fiber herbs such as
fenugreek, slippery elm, or even psyllium and bran can change absorption levels.
Dr. Hardy also points out the reality of ?double-dipping.? Herbs that share the same
active ingredients as a drug can enhance its therapeutic action. Combinations such as
ma huang and cold remedies containing pseudoephedrine, or foxglove and the
cardioglycoside digoxin are like ?double-dipping?.
Even if the herbs and drug do not contain the same active ingredients, doubling
can happen. A drug?s effect can be intensified if both the drug and the herb share the
same mechanism of action. If a patient is taking a barbiturate and adds valerian to the
diet, then the patient is reinforcing the drugs sedative effect. Some additive side
effects are seen between dietary supplements and drugs. If a patient is taking a
diuretic and depleting his or her potassium supply, licorice should not be consumed.
Licorice greatly increases potassium wastage. Kathryn L. Grant, Pharm D, Assistant
Professor of Pharmacy at the University of Arizona?s College of Pharmacy in Tucson
believes ?As we learn more about the pharmacodynamics and pharmacokinetics of
botanicals, we will more readily predict potential interactions.?
Some herbal therapies have normal but toxic reactions. The occurrence and
severity of these reactions depend on the dosage and preparation of the supplement.
This problem has been aggravated by the use of more concentrated preparations
based on distilled alcohol. Liver toxicities and carcinogenic properties have been
reported from this.
Adulterants have also been discovered in herbal products. Contaminants have
included diuretics, nonsteroidal anti-inflammatories (NSAIDS), benzodiazepines, and
heavy metals. In a documented case, a patient taking a protein supplement displayed
symptoms of lead poisoning. When analyzed, the supplement contained 2.88% lead.
?I believe there?s a lot to learn by taking a systematic look at case series and
cohort studies,? Dr. Hardy stresses. ?You have to know your manufacturer when you
buy these medications,? Dr. Hardy cautions. Direct research and adoption of better
manufacturing procedures are essential if pharmacists are to anticipate positive and
negative drug-herb interactions.
Gold Standard Multimedia. Clinical Pharmacology 2000. 1 November 2000
Kravetz, Shayna. ?Pharmacists Alerted to Alternative Agent Interactions With
Pharmaceutical Products?. Pharmacy Practice News August 2000: 16-17